Illinois, 2006

Hail and Damaging Winds in Illinois, August 2 to 3, 2006

August 2 to 3, 2006 · NWS ILX · 5 events in 4 counties and zones

4 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 2, 1:20 PM CST, 5 hours 46 minutes earlier.

Area forecast discussion, Aug 2, 1:20 PM CST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
220 PM CDT WED AUG 2 2006

.DISCUSSION...
MAIN CHALLENGES THIS PACKAGE INVOLVE THE TIMING OF PRECIP AND POPS
FOR REGION OVER THE NEXT 36 HOURS.

WILL ALLOW THE HEAT ADVISORY TO EXPIRE AS SCHEDULED AT 7 PM.

SHORT TERM...TONIGHT THROUGH FRIDAY...
THE LONG ADVERTISED BREAK TO THE CURRENT HEAT WAVE IS IN THE FORM OF
A COLD FRONT CURRENTLY MOVING ACROSS SOUTHERN WISCONSIN AND CENTRAL
IOWA.  THIS FRONT IS EXPECTED TO CONTINUE SOUTHEASTWARD OVER THE
NEXT 36 HOURS BRING TEMPS DOWN INTO THE 80S FOR HIGHS ALONG WITH A
GOOD CHANCE OF RAINFALL. THE FRONT IS MOVING INTO A DRY AIRMASS OVER
THE CWA AND CURRENT 12Z MAV GUIDANCE SEEMS A BIT HIGH...BUT WITH
HIGH PRECIP WATER...TWO INCH PLUS...CURRENTLY PRESENT UPSTREAM FEEL
RAIN IS A GOOD BET FOR MUCH OF THE REGION.

MUCH OF THE PRECIP IS EXPECTED TO BE POST-FRONTAL SOMEWHAT LIMITING
THE SEVERE WEATHER POTENTIAL. CLOUDS AND COOLER BOUNDARY LAYER AIR
WILL ALSO KEEP INSTABILITY RELATIVELY LOW BEHIND THE FRONT. THE BEST
BET FOR SEVERE WEATHER APPEARS TO BE DURING THE DAY THURSDAY AS AN
INCOMING SHORT WAVE...CURRENTLY CROSSING INTO THE NORTHERN HIGH
PLAINS...MOVES SOUTHEAST AND INTERACTS WITH THE FRONT.  THERE ARE
IMPORTANT DIFFERENCES AMONG THE NCEP MODELS IN TIMING OF THE WAVE.
THE 12Z WRF MOVES THE WAVE INTO INDIANA BY LATE IN THE DAY MOVING
THE BULK OF THE PRECIP OUT OF THE REGION BY 00Z.  THE GFS IS SLOWER
WITH THIS FEATURE AND CO-LOCATES THE BOUNDARY WITH THE WAVE NEAR THE
TIME AT PEAK HEATING OVER CENTRAL ILLINOIS. GFS IS GENERALLY
PREFERRED GIVEN THE INITIAL PLACEMENT OF THE WAVE. BEST CHANCES FOR
SEVERE WEATHER SHOULD BE ALONG THE FRONT AND WITH ANY SCATTERED
ACTIVITY THAT DEVELOPS AHEAD OF THE BOUNDARY.  OF COURSE THE
LOCATION OF ANY OUTFLOWS PRODUCED BY TONIGHTS CONVECTION WILL HAVE A
MAJOR IMPACT ON WHERE CONVECTION DEVELOPS. LITTLE COOLING IS EVIDENT
AT MID-LEVELS THROUGH THE PERIOD UNTIL SOME MINOR COLD ADVECTION
COME IN ON FRIDAY. DUE TO THE INCREASE IN LAPSE RATE THAT THESE
SLIGHTLY COOLER TEMPS BRING TO THE AREA IMMEDIATELY BEHIND THE
BOUNDARY...WILL PLAN ON KEEPING SLIGHT CHANCES IN THE FAR SOUTHEAST
INTO FRIDAY.

LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
HIGH PRESSURE DOMINATES AT ALL LEVELS THROUGH THE WEEKEND BRINGING
CLIMATOLOGICAL TEMPERATURES AND DRY WEATHER. DIFFERENCES IN MEDIUM
RANGE MODELS FRO NEXT WEEK SEEM TO FOCUS MOSTLY ON THE SOUTHERN
EXTENT OF THE WESTERLIES AND THE STRENGTH OF THE SOUTHEAST U.S.
HIGH.  THE GFS IS THE WEAKER SOLUTION ALLOW SOME ENERGY INTO THE
REGION EARLY NEXT WEEK. THE ECMWF IS SOME 40 METERS HIGHER AT 500 MB
BY MONDAY EVENING AND SUGGESTS THAT ANY PRECIP SHOULD BE ISOLATED
AND MOSTLY IN THE FLOW TO THE NORTH OF OUR AREA.  WILL INCLUDE 20
POPS FOR POTENTIALLY ISOLATED ACTIVITY MONDAY AND TUESDAY.

&&

ILX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM TODAY FOR ALL OF
CENTRAL AND SOUTHEAST ILLINOIS.

&&

BARKER
Hazardous weather outlook, Aug 2, 10:15 AM CST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1115 AM CDT WED AUG 2 2006

ILZ027>031-036>038-040>043-047>051-031100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-CASS-MENARD-SCOTT-MORGAN-SANGAMON-
1115 AM CDT WED AUG 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DANGEROUSLY HOT AND HUMID AIR WILL CONTINUE OVER THE AREA TODAY.
TEMPERATURES IN THE UPPER 90S WILL COMBINE WITH DEWPOINTS IN THE
70S TO PRODUCE HEAT INDEX VALUES OF 105 TO 110 DEGREES THIS
AFTERNOON INTO EARLY THIS EVENING.

A SLOW MOVING FRONT WILL ALSO MOVE IN AND INTERACT WITH THE
TROPICAL AIR MASS OVER THE AREA. THIS COMBINATION WILL PRODUCE
THUNDERSTORMS ACROSS PARTS OF CENTRAL ILLINOIS TONIGHT. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE...WITH
DAMAGING WINDS AND LARGE HAIL BE THE PRIMARY SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE SLOW MOVING FRONT WILL REMAIN ACROSS PARTS OF CENTRAL ILLINOIS
ON THURSDAY...BRINGING THE CONTINUED THREAT OF THUNDERSTORMS TO
THE AREA THROUGH THURSDAY NIGHT. THERE IS A SLIGHT RISK THAT SOME OF
THESE STORMS COULD BECOME SEVERE.

ANOTHER FRONT WILL MOVE INTO THE AREA ON MONDAY...BRINGING ANOTHER
CHANCE OF THUNDERSTORMS TO CENTRAL ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND INTO TONIGHT.

ILZ044>046-052>057-061>063-066>068-071>073-031100-
PIATT-CHAMPAIGN-VERMILION-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-COLES-
EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-CLAY-
RICHLAND-LAWRENCE-
1115 AM CDT WED AUG 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DANGEROUSLY HOT AND HUMID AIR WILL CONTINUE OVER THE AREA TODAY.
TEMPERATURES IN THE UPPER 90S WILL COMBINE WITH DEWPOINTS IN THE
70S TO PRODUCE HEAT INDEX VALUES 105 TO 110 DEGREES THIS AFTERNOON
INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLOW MOVING FRONT WILL MOVE INTO PARTS OF CENTRAL AND SOUTHEAST
ILLINOIS ON THURSDAY. THIS FRONT WILL INTERACT WITH THE TROPICAL AIR
MASS IN PLACE OVER THE AREA...BRINGING THE THREAT OF THUNDERSTORMS
THROUGH THURSDAY NIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE
STORMS COULD BECOME SEVERE.

ANOTHER FRONT WILL MOVE INTO THE AREA ON MONDAY...BRINGING ANOTHER
CHANCE OF THUNDERSTORMS TO CENTRAL AND SOUTHEAST ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

KMH/SLOVE/AUTEN

The radar

The Lincoln radar (KILX), 94 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Cass

When
August 2, 7:06 PM CST
Where
Cass County, Beardstown
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.017, -90.433

Thunderstorm Wind, Cass

When
August 2, 7:56 PM CST
Where
Cass County, 2 mi S of Philadelphia
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.883, -90.117

No damage was reported.

Thunderstorm Wind, Knox

When
August 3, 1:00 AM CST
Where
Knox County, Galesburg
Measured
58 kt (67 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.950, -90.367

Numerous trees, tree limbs and power lines were blown down.

Thunderstorm Wind, Peoria

When
August 3, 1:56 AM CST
Where
Peoria County, Brimfield
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.833, -89.883

Large willow tree was blown down.

Thunderstorm Wind, Jasper

When
August 3, 6:30 AM CST to 6:35 AM CST
Where
Jasper County, 2 mi E of Hidalgo
Measured
52 kt (60 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.150, -88.117

Several large tree limbs were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530173, 5530174, 5530230, 5530175, 5530231.